Take Birth Control Pills? Watch Out for Glaucoma

A scary new study has found that long-term users of birth control pills are twice as likely to have serious eye damage.

According to newswise.com, women who have taken oral contraceptives for three or more years are twice as likely to suffer from glaucoma, one of the leading causes of blindness which affects nearly 60 million worldwide.

More than 3,000 women across the U.S. 40 years and older were studied.  And while the cause and effect is not known, there are risk factors, including African American-ethnicity, family history of glaucoma, history of increased eye pressure or existing visual field defects. Previous studies in the field have shown that estrogen may also play a significant role in the development of glaucoma.

“At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors," the Web site quotes Shan Lin, M.D., lead researcher and professor of clinical ophthalmology at the University of California San Francisco.

It's important to note that the study merely showed an association, and does not prove that taking oral birth control causes glaucoma, according to the Huffington Post.

Comments

Popular posts from this blog

Think You're Pretty Smart? You May Actually Stink at Visual Skills, Crucial in Today's Digital World

Who does Donald Trump Really Hate? Himself.

Did You Know Emojis Could Do THAT?